Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at May 3, 2009, 1:40 PM MDT for Ada County, Boise County, Elmore County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2009, 1:40 PM MDT (19:40 UTC)
- Expired
- May 3, 2009, 2:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
Counties Ada County, ID, Boise County, ID, Elmore County, ID
The radar
The Boise radar (KCBX), 36 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:15 AM MDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 3, 8:15 AM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID 815 AM MDT SUN MAY 3 2009 .DISCUSSION...AT 8 AM MDT KCBX RADAR SHOWED WIDESPREAD LIGHT RAIN IN A LARGE AREA EXTENDING FROM BAKER COUNTY SSEWD THROUGH MALHEUR COUNTY INTO WRN OWYHEE COUNTY...MOVING NEWD ABOUT 15 MPH. HEAVIEST RAIN ON RADAR WAS IN NRN MALHEUR COUNTY. THIS RAIN SHOULD MOVE INTO IDAHO ZONES THIS MORNING THEN OFF TO THE NE THIS AFTERNOON. THEN PARTIAL CLEARING WILL DEVELOP THUNDERSTORMS...WHICH MAY BECOME STRONG IN IDAHO ZONES. AGAIN...GFS TARGETS OUR NRN MOUNTAIN ZONES IN IDAHO FOR GREATEST THREAT. NAM/S GREATEST THREAT IS IN SCENTRAL IDAHO INCLUDING THE WRN MAGIC VALLEY...AS THAT AREA WILL BE CLOSER TO THE LEFT EXIT AREA OF THE 300 MB JET STREAM. THE GFS MEANWHILE SHOWS A SURFACE LOW MOVING THROUGH OUR NRN ZONES THIS AFTERNOON FOR BETTER LOW LEVEL CONVERGENCE AND LIFT...NAM DOESN/T HAVE THIS LOW. BEST IDEA IS PROBABLY TO FORECAST THUNDERSTORMS IN ALL IDAHO ZONES THIS AFTERNOON...WITH LESS COVERAGE IN OREGON ZONES. SMALL HAIL IS ALSO POSSIBLE WITH THUNDERSTORMS. CURRENT FORECAST ALREADY HAS ALL THIS. A SURFACE COLD FRONT WILL MARK THE WESTERN EDGE OF THUNDERSTORMS. BEHIND THE COLD FRONT...WEST WINDS WILL INCREASE TO 20 TO 30 MPH IN OREGON ZONES THIS AFTERNOON. WE EXPECT PARTIAL CLEARING TONIGHT AND EARLY MONDAY BEFORE THE NEXT PACIFIC STORM COMES IN ACROSS OREGON. SHOWERS WILL REACH HARNEY COUNTY MONDAY AFTERNOON. CURRENT FORECAST HAS A CHANCE OR SHOWERS AS FAR EAST AS OWYHEE COUNTY MONDAY AFTERNOON...THAT LOOKS TOO FAR EAST AT THIS TIME. AREA RIVERS HAVE RISEN BUT WERE STILL WELL BELOW FLOOD STAGE THIS MORNING. WE WILL CONTINUE TO WATCH THEM. && .AVIATION...AREAS OF MVFR CONDITIONS IN RAIN SHOWERS THIS MORNING AS A COLD FRONT ENTERS SE OREGON THIS MORNING...MOVING EWD ACROSS THE FORECAST AREA TODAY. SCATTERED THUNDERSTORMS EXPECTED /BETWEEN 18Z AND 03Z/ AHEAD OF THIS SYSTEM.. MAIN THUNDERSTORM THREAT INCLUDES HEAVY RAIN...GUSTY AND ERRATIC WINDS...AND SMALL HAIL. TOPS EXPECTED TO REACH 28K FT. MODERATE SFC WINDS ACROSS SE OR TODAY /GUSTS 25-30 KTS/ WITH LIGHT TO MODERATE WINDS ACROSS SW ID. SFC WINDS MAY BE STRONGER IN THE VICINITY OF THUNDERSTORMS. && .PREV DISCUSSION... SHORT TERM...TODAY THROUGH MONDAY...MAIN CHANGE WAS TO ADD MENTION OF GUSTY WINDS AND SMALL HAIL TO THUNDERSTORMS THIS AFTERNOON. NEGATIVELY TILTED UPPER LEVEL TROUGH TO LIFT NE ACROSS THE AREA TODAY. COOL HIGH PRESSURE BUILDS INTO OREGON BEHIND WHAT COULD BE CALLED A COLD FRONT MOVING ACROSS SW IDAHO IN THE EARLY AFTERNOON. IR IS ALREADY SHOWING BROADLY DIFFLUENT FLOW WITH WESTERLIES ACROSS NORTHERN PARTS OF CA/NV AND SOUTH WESTERLIES FROM AROUND MEDFORD TOWARDS SPOKANE. 3AM RADAR SHOWED WEAK CIRCULATIONS AND SHOWERS AROUND BOISE LIFTING SLOWLY NE. LARGE SCALE RAIN AREA ACROSS EASTERN OREGON LOOKS TO LIFT ENE LEAVING MUCH OF THE TREASURE VALLEY AND SRN ID MOUNTAINS IN AN EARLY DAY BREAK - FAVORABLE FOR HEATING. THAT WITH THE COOLING ALOFT FROM THE UPPER TROUGH BRINGS 7.5 C/KM LAPSE RATES FROM BNO TO TWF THIS AFTERNOON...AND THAT IS THE AREA OF MOST CONCERN FOR STRONGER THUNDERSTORMS. ANOTHER OVERNIGHT BREAK IS EXPECTED TONIGHT AHEAD OF A WARM FRONTAL SURGE INTO OREGON MONDAY MORNING AND SW IDAHO LATE MONDAY AFTERNOON. MOIST WESTERLY FLOW KEEPS HIGHS BELOW AVERAGE FOR EARLY MAY. LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS ARE IN GOOD AGREEMENT WITH A BROAD BAND OF STRONG ZONAL FLOW DOMINATING MUCH OF THE WESTERN U.S. THROUGH THE LONG TERM. THIS WILL CONTINUE THE WET MILD UNSETTLED AND BREEZY CONDITIONS. SNOW LEVELS WILL STAY MAINLY BETWEEN 7000 AND 8000 FT MSL. MONDAY NIGHT WILL BRING THE BEST CHANCE OF PRECIPITATION. STARTING TUESDAY WE HAVE TRENDED PROBABILITIES TOWARD CLIMATOLOGY BECAUSE OF INCREASING UNCERTAINTY OF TIMING INDIVIDUAL FEATURES. TEMPERATURES WILL AVERAGE CLOSE TO SEASONAL NORMALS. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE DISCUSSION...LC AVIATION.....MT PREV SHORT TERM...VM PREV LONG TERM....JT
Hazardous weather outlook, May 3, 4:05 AM MDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 405 AM MDT SUN MAY 3 2009 IDZ011>016-028>030-ORZ061>064-041015- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY- HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY- LOWER TREASURE VALLEY OR- 405 AM MDT SUN MAY 3 2009 /305 AM PDT SUN MAY 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT LOOK FOR THUNDERSTORMS TO DEVELOP FOR THE AFTERNOON HOURS. THE GREATEST INSTABILITY LOOKS TO FORM OVER SOUTHWEST IDAHO FROM THE TREASURE VALLEY EASTWARD. WIND GUSTS AROUND 50 MPH AND HAIL ARE POSSIBLE WITH STRONGER CELLS. THIS WEEK IS SEVERE WEATHER AWARENESS WEEK IN IDAHO OREGON AND WASHINGTON. VISIT OUR WEB SITE AT WEATHER DOT GOV SLANT BOISE HTTP://WEATHER.GOV/BOISE FOR MORE INFORMATION. SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH ESTABLISHED PROCEDURES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:00 PM MDT | Severe Thunderstorm Warning | BOI | Gem, Payette | 45 min |
| May 3, 12:40 PM MDT | Tornado Warning | BOI | Boise, Gem, Payette, Valley, Washington | 35 min |
| May 3, 2:27 PM MDT | Severe Thunderstorm Warning | BOI | Gem, Payette, Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.